To the Editor.
—The recent report in the Archives (1981;141:1713-1714) by Sullivan et al of D-penicillamine-induced pyridoxine-responsive sideroblastic anemia is a valuable contribution to the recognition of medicinal-nutritional interactions. It emphasizes the potential of D-penicillamine to cause pyridoxine deficiency, as has also been noted with isoniazid,1 ethionamide,2 and cycloserine.3 L-Penicil-lamine has been recognized to produce laboratory and clinical evidence of pyridoxine deficiency,4 either by binding with pyridoxine to form a thiazolidine compound5,6 or through inhibition of pyridoxine kinase.7 The latter enzyme is necessary for production of the active coenzyme, pyridoxal-5-phosphate.Less potent than its L isomer,4,8 D-penicillamine has been rarely reported to induce clinical pyridoxine deficiency,9-11 generally manifested as seizures or peripheral neuropathy. Biochemical evidence of pyridoxine deficiency, however, is more common.9,12 In view of the observation of Gibbs and Walshe9 that 13 of 32 patients experienced biochemical evidence of
Rothschild B. Pyridoxine Deficiency. Arch Intern Med. 1982;142(4):840. doi:10.1001/archinte.1982.00340170200035
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: